In a medical emergency that results in a brain injury, due to stroke or other trauma, there are a number of health complications that can affect the patient. One of the more well-known subsequent results is aphasia, which is the loss of the ability to understand and express speech and language. However, many people do not know that once the aphasia wears off, the patient may still be left with other conditions, such as what appears to be an accent that was not present in their speech before.
This sudden change in speech is actually a syndrome known as foreign accent syndrome. However, Dr. Jack Ryalls, Professor of Communication Sciences and Disorders at University of Central Florida, explains that research shows that these patients’ new way of speaking is actually not an accent at all. Dr. Sheila Blumstein, Albert D. Mead Professor of Cognitive Linguistics and Psychological Sciences at Brown University, agrees with Dr. Ryalls. She says that, in actuality, people who suffer from foreign accent syndrome have only developed slight variations in how they pronounce words, which indicates to those listening to them that they have an accent.
So, what happens to those who suffer from foreign accent syndrome? Dr. Ryalls explains that chances of recovery are very slim—only about 30% of people are able to recover their “old accent” or old way of speaking because, unfortunately, therapy has been proven to be ineffective.
Additionally, people with foreign accent syndrome are likely to experience distress. Dr. Blumstein states that how an individual sounds and speaks contributes a lot to their identity, so often the syndrome will affect a person’s perception of oneself. This distress can be furthered by changes in how they are perceived in their environment, with people often assuming they are from foreign countries.
While many people do not recover, some are able to regain their old way of speaking. Researchers have been and continue to look into cases of recovery in order to improve the chances of recovery for others who suffer from foreign accent syndrome.